Format

Send to

Choose Destination
See comment in PubMed Commons below
Vascular. 2013 Apr;21(2):109-12. doi: 10.1177/1708538113478721. Epub 2013 Mar 11.

An atypical case of contrast-induced encephalopathy after carotid artery stenting.

Author information

1
Department 'Paride Stefanini', Policlicnico Umberto I, 'Sapienza' University, Rome, Italy. dmenna@hotmail.it

Abstract

Neurotoxicity caused by contrast agents is a rare and less known complication of percutaneous carotid and coronary interventions. Radiological signs, such as cortical enhancement and brain edema, are of utmost importance in diagnosis. A 70-year-old female patient underwent left carotid artery stenting to treat a post-traumatic asymptomatic carotid dissection. Three hours after intervention, a mild aphasia developed with no brain alteration on diffusion-weighted magnetic resonance imaging (DW-MRI). Twelve hours after intervention, symptoms worsened but a new DW-MRI scan showed no pathological findings. Since a contrast-induced encephalopathy was diagnosed, fluid administration was raised to 2 mL/kg/h and the neurological status progressively improved. In the following three days, neurological deficit slowly regressed. Two weeks after intervention, aphasia had disappeared and a further cerebral DW-MRI scan detected no brain alteration. Typical radiological signs are described in association to contrast encephalopathy. Nevertheless, vascular interventional physicians should be well aware of this condition also when those signs are lacking.

PMID:
23479777
DOI:
10.1177/1708538113478721
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center